Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 97, NWS Bismarck, ND

July 22, 2014Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2014, 5:13 PM MDT for Bowman County, North Dakota. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2014, 5:13 PM MDT (23:13 UTC)
Expired
Jul 22, 2014, 5:45 PM MDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 222 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:22 PM MDTHAIL 17 E Sunset Butte, ND
Jul 22, 5:40 PM MDTHAIL 113 S Rhame, ND
Jul 22, 5:40 PM MDTHAIL 115 S Griffin, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WUUS53 KBIS 222313
SVRBIS
NDC011-222345-
/O.NEW.KBIS.SV.W.0097.140722T2313Z-140722T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM MDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 545 PM MDT

* AT 511 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  MUD BUTTES...OR 17 MILES WEST OF BOWMAN...AND MOVING SOUTHEAST AT
  35 MPH.

  HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
  BOWMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

&&

LAT...LON 4594 10371 4611 10394 4623 10374 4595 10320
TIME...MOT...LOC 2313Z 312DEG 29KT 4609 10372

HAIL...2.50IN
WIND...60MPH

$$

JONES
2 follow-up statements
713 
WWUS53 KBIS 222331
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT TUE JUL 22 2014

NDC011-222345-
/O.CON.KBIS.SV.W.0097.000000T0000Z-140722T2345Z/
BOWMAN ND-
531 PM MDT TUE JUL 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BOWMAN
COUNTY UNTIL 545 PM MDT...

AT 529 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF MUD
BUTTES...OR 15 MILES SOUTHWEST OF BOWMAN...MOVING SOUTHEAST AT 30
MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN BOWMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER...INCLUDING LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND 
TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN INTERIOR 
ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4594 10371 4605 10386 4615 10378 4619 10366
      4595 10320
TIME...MOT...LOC 2331Z 312DEG 29KT 4599 10356

HAIL...1.75IN
WIND...60MPH

$$

JONES
699 
WWUS53 KBIS 222345
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUL 22 2014

NDC011-222355-
/O.EXP.KBIS.SV.W.0097.000000T0000Z-140722T2345Z/
BOWMAN ND-
545 PM MDT TUE JUL 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOWMAN COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4594 10371 4605 10386 4615 10378 4619 10366
      4595 10320
TIME...MOT...LOC 2345Z 312DEG 29KT 4591 10344

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:25 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 22, 3:25 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT TUE JUL 22 2014

.UPDATE...
ISSUED AT 425 PM CDT TUE JUL 22 2014

UPDATED FOR STORM PREDICTION CENTER ISSUING A SEVERE THUNDERSTORM
WATCH FOR 4 SOUTHWESTERN COUNTIES OF NORTH DAKOTA: BILLINGS...SLOPE
BOWMAN...AND GOLDEN VALLEY COUNTIES. WATCH IN EFFECT UNTIL 10 PM
MDT.

RAISED CHANCES OF THUNDERSTORMS AND MENTIONED SEVERE STORMS
POSSIBLE.

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE JUL 22 2014

FORECAST ISSUES TODAY ARE THUNDERSTORM CHANCES TONIGHT AND
WEDNESDAY.

CURRENTLY...HIGH PRESSURE WAS CENTERED OVER CENTRAL
SASKATCHEWAN/MANITOBA WITH THE HIGH AXIS EXTENDING SOUTHWARD ACROSS
THE CENTRAL DAKOTAS. WEAK LOW PRESSURE WAS OVER THE FRONT RANGE. AT
UPPER LEVELS...A LOW PRESSURE CENTER WAS OVER THE EASTERN PACIFIC
OFF THE COAST OF BRITISH COLUMBIA...WITH A RIDGE OVER THE FRONT
RANGE. A WEAK UPPER LEVEL IMPULSE WAS MOVING NORTHEASTWARD ACROSS
NORTHEASTERN MONTANA...ASSOCIATED WITH A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS ORIENTED WEST-TO-EAST ACROSS NORTHEASTERN
MONTANA.

FOR TONIGHT...WILL KEEP A SLIGHT CHANCE MENTION OF THUNDER IN FAR
WESTERN NORTH DAKOTA DUE TO THE AFOREMENTIONED UPPER LEVEL IMPULSE.
THEN A THERMAL RIDGE AXIS BUILDS FARTHER NORTH JUST WEST OF THE
STATE LINE...AND WILL KEEP OUT ANY MENTION OF CHANCES OF
PRECIPITATION FOR THE REST OF THE NIGHTTIME HOURS.

ON WEDNESDAY...THE THERMAL RIDGE CONTINUES TO BUILD OVER
MONTANA/WYOMING...AND AN UPPER LEVEL IMPULSE MOVING INTO WESTERN
NORTH DAKOTA DURING THE MID/LATE AFTERNOON HAS A CHANCE TO SET OFF
SHOWERS/THUNDER OVER WESTERN NORTH DAKOTA DURING THE AFTERNOON HOURS.

EXPECTING LOWS TUESDAY NIGHT 55 TO 60 WITH HIGHS WEDNESDAY FROM THE
UPPER 70S IN THE NORTH CENTRAL TO NEAR 90 IN THE FAR SOUTHWEST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE JUL 22 2014

FOCUS OF THE LONG TERM WILL BE A SLIGHT RISK FOR SEVERE WEATHER
ON THURSDAY AND TIMING AN UPPER LEVEL LOW MOVING ACROSS SOUTHERN
CANADA.

LOW PRESSURE MOVING ACROSS SOUTHERN ALBERTA WILL PRODUCE ACTIVE
WEATHER FOR MUCH OF THE CWA...THURSDAY INTO FRIDAY MORNING. THE 12Z
RUN OF THE GFS/NAM MODELS HAVE BETWEEN 2000 AND 3000 J/KG OF CAPE IN
WESTERN AND CENTRAL PORTIONS OF THE STATE. SPC HAS PLACED THOSE
AREAS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE 12Z SUITE
SUPPORTS THUNDERSTORM DEVELOPMENT WITH A SHOWALTER AVERAGE OF -5C
AND UPPER LEVEL LAPSE RATES BETWEEN 7.5 AND 8.5 C/KM...SUPPORTING
MORE ROBUST THUNDERSTORMS.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO SATURDAY AND
SUNDAY...AS THE LOW CONTINUES ACROSS SASKATCHEWAN AND EVENTUALLY
SOUTHEASTWARD INTO THE NORTHERN PLAINS. THE EXACT TIMING OF
WHEN/WHERE THE LOW WILL TRACK SOUTHEAST IS UNCERTAIN AT THIS
TIME...THOUGH MODELS ARE TRENDING TOWARDS THIS WEEKEND.

PERSISTENT RIDGING OVER THE SOUTHERN PLAINS WILL KEEP HIGH
TEMPERATURES IN THE WEST/SOUTHWEST ABOVE AVERAGE ON
THURSDAY....UPPER 80S AND LOWER 90S. THE TEMPERATURE RANGE THROUGH
THE REST OF THE EXTENDED WILL BE UPPER 70S TO MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 315 PM CDT TUE JUL 22 2014

SURFACE HIGH PRESSURE RIDGE AXIS WAS OVER CENTRAL ND. LIGHT WINDS
SHOULD BECOME EAST/NORTHEAST THIS AFTERNOON/EVENING...THEN
SOUTHEAST WINDS WEDNESDAY AFTER 12Z. STILL HAVE VCTS IN KDIK AND
KISN FROM AROUND 21Z-02Z. OTHERWISE VFR CONDITIONS ALL TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...AC
AVIATION...JV
Hazardous weather outlook, Jul 22, 3:08 PM MDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT TUE JUL 22 2014

NDZ004-012-232115-
BOTTINEAU-MCHENRY-
408 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-009-017-018-033-041-042-044-045-232115-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-STARK-HETTINGER-GRANT-ADAMS-SIOUX-
408 PM CDT TUE JUL 22 2014 /308 PM MDT TUE JUL 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ002-003-005-010-011-013-019>023-025-034>037-046>048-050-051-
232115-
BURKE-RENVILLE-ROLETTE-MOUNTRAIL-WARD-PIERCE-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
408 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ031-032-040-043-232115-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
308 PM MDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

JV/AC

In the hours before

Local storm report, Jul 22, 4:44 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             5 W MARMARTH            46.29N 104.02W
07/22/2014  E1.00 INCH       SLOPE              ND   TRAINED SPOTTER

&&

AJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:14 PM MDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells42 min
Jul 21, 6:33 PM MDTSpecial Weather StatementBISDickey, LaMoure42 min
Jul 21, 7:05 PM MDTSpecial Weather StatementBISDickey25 min
Jul 22, 4:18 PM MDTSevere Thunderstorm WarningBISBowman, Slope57 min
Jul 22, 4:34 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope56 min
Jul 22, 4:51 PM MDTTornado WarningBISBowman24 min
Jul 22, 5:54 PM MDTSpecial Weather StatementBISBowman, Slope36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.